A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com. A selection of this correspondence is published several times a year in Anaesthesia. All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to firstname.lastname@example.org. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author.
Dystonic reaction following anaesthesia
Version of Record online: 15 JUN 2004
Volume 59, Issue 7, page 727, July 2004
How to Cite
Sinclair, R. C. F. and Bedforth, N. M. (2004), Dystonic reaction following anaesthesia. Anaesthesia, 59: 727. doi: 10.1111/j.1365-2044.2004.03855.x
Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at http://www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.
- Issue online: 15 JUN 2004
- Version of Record online: 15 JUN 2004
We write to report a case of peri-operative extrapyramidal movement disorder following general anaesthesia. These movements were refractory to treatment with benzodiazepines and procyclidine. A 22 year-old woman with chronic juvenile arthritis and frequent skin rashes was admitted for removal of metalwork. She had two previous uneventful general anaesthetics during which she had received propofol, sevoflurane, ondansetron, morphine and diamorphine. She was taking regular sulphasalazine and chlorpheniramine and had recently developed an occupational latex allergy.
Anaesthesia was induced with propofol 200 mg and maintained with sevoflurane in oxygen-enriched air administered via a laryngeal mask airway. She received ondansetron 8 mg and diamorphine 7.5 mg. Latex-free requirements were adhered to and her intra-operative management was uneventful. On awakening the she had a mild widespread macular rash and complained of pruritus. After treatment with intravenous chlorpheniramine 10 mg and hydrocortisone 100 mg the symptoms and signs resolved. She remained cardiovascularly stable. Pethidine was substituted for the planned morphine patient controlled analgesia system and she received further diamorphine 2.5 mg and ketorolac 30 mg intravenously.
Soon after regaining consciousness, and prior to the treatment for the pruritus, she developed periodic movements, which lasted less than a minute and occurred repeatedly. These took the form of uncontrolled violent jerking of the whole body. She described a lack of control and was aware of the movements. Cardiovascular and respiratory observations remained stable and there was no tongue biting or incontinence. A differential diagnosis of extrapyramidal movements, oculogyric crisis, seizure, intracranial pathology and functional problems was considered. She was treated initially with intravenous midazolam 1 mg, which produced sedation but no improvement, and then with aliquots of intravenous procyclidine to a total of 7 mg, again with no effect. Four hours after the end of the procedure a neurological opinion noted that the movements were distractible, that is they reduced during mental arithmetic and slowed to match the speed of slow hand movements. A diagnosis of primary dystonic reaction with a secondary functional overlay was made. Oral procyclidine and diazepam were started. The movements persisted for a further 8 h and remained refractory to the oral treatment prescribed. By the next morning the movements had completely settled and the patient was discharged home with advice regarding further anaesthesia.
A literature search of Medline, 1975 to present identified a number of previous reports of extrapyramidal reactions occurring in association with both propofol and ondansetron. There were nine dystonic reactions to propofol [1–9] and four of dystonia after ondansetron administration [2,10–12]. Reactions to ondansetron are well recognised by oncologists. The postulated mechanism by which dystonic reactions are precipitated is an imbalance between dopaminergic and cholinergic neurotransmitters in the basal ganglia . Anticholinergics are thought to restore this imbalance. Motor reactions to propofol have been classified as seizure-like or dystonic and treated with anticonvulsants or benztropine, respectively . Thus far, reactions in patients with no predisposing neurological conditions have been successfully treated with anticholinergic agents. Reactions to ondansetron are most frequently seen at higher doses (30 mg three times a day, for example)  but have also been seen after a single 4 mg dose during anaesthesia . On these occasions the extrapyramidal movements were terminated by procyclidine or diazepam. This case illustrates that extrapyramidal movements induced by anaesthetic drugs are not necessarily responsive to anticholinergic drugs or benzodiazepines.